718 Tenofovir May Cause Severe Hypophosphatemia in HIV/AIDS Patients With Prior Adefovir-induced Renal Tubular Acidosis G. Blick*1,2, P. Greiger-Zanlungo2,3, T. Garton2, E. Hatton2, R. J. Lopez2 1New York Med Coll, Valhalla; 2Circle Med LLC, Norwalk, CT; and 3Mt Vernon Hosp, NY
Background: Tenofovir (TFV) is a safe and effective antiretroviral (ARV) agent approved for treatment of HIV/AIDS. Clinical trials, which excluded patients (pts) who had prior exposure to Adefovir (ADF), the parent compound of TFV, did not attribute any Grade III or IV hypophosphatemia to the use of TFV. A history of renal tubular acidosis (RTA) and hypophosphatemia attributable to prior use of ADF may predispose pts taking TFV to recurrent hypophosphatemia.
Methods: We identified 3 pts who participated in clinical trials evaluating ADF, developed Grades II-III RTA and Grades II-III hypophosphatemia probably related to ADF, and subsequently developed Grades III-IV hypophosphatemia while taking TFV.
Results: Three (3) case studies will be presented detailing the development of moderate-to-severe hypophosphatemia and related sequelae while taking TFV. Hypophophatemia resolved off TFV following repletion with potassium phosphate (KPhos). Hypophosphatemia recurred when TFV was restarted without maintenance KPhos. Maintenance KPhos prevented recurrent hypophosphatemia.
Conclusions: Although TFV is a very safe and highly effective ARV agent, pts who previously developed renal tubular complications while taking ADF may be at risk for developing moderate-to-severe hypophosphatemia while taking TFV. The awareness of this previously unrecognized adverse event is important, and close monitoring may be indicated.